zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On the Darling-Mandelbrot probability density and the zeros of some incomplete gamma functions. (English) Zbl 0798.33014
(Author’s abstract). Recently, Mandelbrot has encountered and numerically investigated a probability density $p\sb D(t)$ on the nonnegative reals, where $0<D<1$. This density has Fourier transform $1/f\sb D(-is)$, where $f\sb D(z)=- Dz\sp D \gamma(-D,z)$ and $\gamma$ is an incomplete gamma function. Previously, Darling had met this density but had not studied its form. We express $f\sb D(z)$ as a confluent hypergeometric function, then locate and approximate its zeros, thereby improving some results of Buchholtz. Via properties of Laplace transforms, we approximate $p\sb D(t)$ asymptotically as $t\to 0+$ and $+\infty$, then note some implications as $D\to 0+$ and $1-$.
MSC:
33E99Other special functions
41A60Asymptotic approximations, asymptotic expansions (steepest descent, etc.)
60E99Distribution theory in probability theory
WorldCat.org
Full Text: DOI
References:
[1] M. Abramowitz, I. A. Stegun (1965): Handbook of Mathematical Functions. New York: Dover. · Zbl 0171.38503
[2] H. Buchholz (1969): The Confluent Hypergeometric Function. New York: Springer-Verlag. · Zbl 0169.08501
[3] R. V. Churchill (1958): Operational Mathematics, 3rd edn. New York: McGraw-Hill. · Zbl 0083.33102
[4] D. Darling (1952):The influence of the maximum term in the addition of independent random variables. Trans. Amer. Math. Soc.,73:95-107. · Zbl 0047.37502 · doi:10.1090/S0002-9947-1952-0048726-0
[5] M. G. DeBruin, F. B. Saff, R. S. Varga (1981):On the zeros of generalized Bessel polynomials Iand II. Proceedings. Koninklijke Nederlandse Akademie van Wetenschappen A,84(1):1-25.
[6] G. Doetsch (1972): Handbuch der Laplace-Transformation, Vol. 2. Basel: Birkhäuser. · Zbl 0242.44001
[7] G. Doetsch (1974): Introduction to the Theory and Application of the Laplace Transformation. New York: Springer-Verlag. · Zbl 0278.44001
[8] R. W. Hamming (1973): Numerical Methods for Scientists and Engineers, 2nd edn. New York: Dover. · Zbl 0262.65001
[9] R. W. Handelsman, J. S. Lew (1974).Asymptotic expansion of Laplace convolutions for large argument and tail densities for certain sums of random variables. SIAM J. Math. Anal.,5:425-451. · Zbl 0278.41033 · doi:10.1137/0505045
[10] P. Henrici (1974): Applied and Computational Complex Analysis, Vol. 1 New York: Wiley. · Zbl 0313.30001
[11] J. S. Lew (1973):Asymptotic inversion of Laplace transforms: A class of counterexamples. Proc. Amer. Math. Soc.,39:329-336. · Zbl 0239.44002 · doi:10.1090/S0002-9939-1973-0324325-7
[12] B. B. Mandelbrot (1991): Personal communication.
[13] F. W. J. Olver (1974): Asymptotics and Special Functions, New York: Academic Press. · Zbl 0303.41035
[14] E. B. Saff, R. S. Varga (1976):Zero-free parabolic regions for sequences of polynomials. SIAM J. Math. Anal.,7:344-357. · Zbl 0332.30001 · doi:10.1137/0507028
[15] S. M. Shah (1956):On a function of Ramanujan, Amer. Math. Monthly,63:407-408. · Zbl 0071.28205 · doi:10.2307/2309403
[16] L. J. Slater (1960): Confluent Hypergeometric Functions. London: Cambridge University Press. · Zbl 0086.27502
[17] E. T. Whittaker, G. N. Watson (1963): A Course of Modern Analysis, 4th edn. London: Cambridge University Press. · Zbl 0108.26903
[18] D. V. Widder (1946): The Laplace Transform. Princeton, NJ: Princeton University Press. · Zbl 0060.24801